Thank you for your interest in CCO content. As a guest, please complete the following information fields. These data help ensure our continued delivery of impactful education.
Become a member (or login)? Member benefits include accreditation certificates, downloadable slides, and decision support tools.
Division of Endocrinology
Department of Medicine
Mount Sinai School of Medicine
Mount Sinai Hospital
New York, New York
Dr Derek LeRoith discusses the role of fixed-ratio combination basal insulin and GLP-1 RA treatment in older adults with type 2 diabetes, from Clinical Care Options (CCO).
How should we treat patients with diabetes to try to improve their physiology and reduce the macrovascular and microvascular complications we often see in older patients with type 2 diabetes (T2D)?
Insulin Therapy and the Risk of Complications
Insulin—either basal or basal-bolus—is a commonly used medication. Basal insulin is used at night to give a healthy fasting blood sugar, and bolus insulin with each meal protects from hyperglycemia due to the meal. Insulin has been used successfully to reduce both blood sugar and A1C (the biomarker for glycemic control), and several trials have shown decreases in vascular complications. However, sometimes insulin can promote aspects that lead to vascular complications. I think the problem we always have had with insulin is that it often is driving appetite and weight.
Glucagon-like peptide-1 receptor agonists (GLP-1 RAs) offer healthcare professionals (HCPs) a glucose-lowering alternative that improves the vascular changes that occur in patients with diabetes, and decreases in blood glucose, A1C, and weight could result in an improvement in complications from T2D. Of note, several studies have shown that continued signaling through GLP-1 RAs reduces gastric emptying and appetite.
Combining GLP-1 RAs with Basal Insulin
Several guidelines recommend GLP-1 RA use for the treatment of T2D in patients with cardiovascular disease risk factors or cardiovascular disease. Because GLP-1 RAs can lead to reductions in weight and appetite, enhance insulin secretion, and reduce glucagon release, improvements of these parameters could lead to an improvement in A1C. When you combine GLP-1 RAs with basal insulin, pre- and postprandial glycemic control is improved, and a reduction in A1C is achieved, but the risk of hypoglycemic episodes is greater than with GLP-1 RA treatment alone.
Hypoglycemia risk is higher with basal-bolus insulin use, and HCPs need to be aware of this. Patients must maintain a delicate balance between the basal-bolus insulin doses injected and how much they’ve eaten. Because patients can develop hypoglycemia following a meal when the bolus insulin is given on top of the basal insulin, HCPs must prevent this from happening. I think HCPs and patients need to be aware of the various effects of the GLP-1 RA in combination with basal insulin. We know that GLP-1 RAs stimulate insulin secretion and reduce glucagon secretion and that the use of basal insulin with GLP-1 RAs increases the potential of developing hypoglycemia. To avoid this, the basal insulin amount can be decreased when a GLP-1 RA is added. This may be especially helpful in older patients, who struggle to achieve the delicate balance between basal-bolus insulin and their blood sugar.
Once the amount of basal-bolus insulin has been determined—for example, a 20- to 30-unit dose at night for basal insulin—then 2 to 4 or 6 units of bolus insulin with each meal should protect the patient from hyperglycemia. When the GLP-1 RA is added, careful monitoring of blood sugar should be done to change the dosing. Today, many convenient monitoring devices are available that allow for daily adjustments in insulin dosage. The patient or HCP can see the chart of postprandial glucose levels and adjust the insulin dosage accordingly.
The degree of change depends on the blood sugar change, and that depends on the monitoring of postprandial glucose and fasting glucose. Often, the meal monitoring helps tremendously with this process. Depending on the blood sugar control achieved, reducing the bolus insulin when starting the GLP-1 RA is possible, but this all depends on monitoring. Monitoring blood sugar is extremely important to make appropriate adjustments to the regimen to avoid hyper- and hypoglycemia.
In your practice, how do you approach hypoglycemia risk reduction in older patients with T2D receiving GLP-1 RAs and insulin? Answer the polling question and share your thoughts in the comments box below.